I’ve just started on 50mg sertraline. I am on day 4 and since I started taking it my anxiety has got so much worse. I keep having panic attacks. I feel very strange in myself don’t really know how to explain it. Is this normal?
Starting on sertraline. Are my feelings normal ?
Question posted by J_k12345 on 16 Sep 2021
Last updated on 17 September 2021
I'm curious to know why your doctor didn't prescribe some actual anxiety meds. What condition are you taking this medicine for? Are you seeing a psychiatrist? If this medication is making your symptoms worse, then, your doctor needs to charge your medication. But, if you have a severe chronic anxiety disorder, you should be on some anxiety medication. Please let me know
Hi, I am so sorry that you are having such a rough start with already pre-existing anxiety/anxiety disorder? First, I wish you a speedy resolution to your suffering!
Regarding Zoloft, different sources give different starting doses; but, the clinician must individualize the starting dose to fit your situation. Most importantly, be mindful of your anxiety levels, prior to any medication initiation, and the strength of the medication they start you on. This is a bad analog potentially, but just because a text says a certain starting dose, a more tailored approach maybe a trial dose of initiating zoloft 12.5mg for the first 3-4 days and evaluate your response. Is it making your anxiety roller coaster feel, just as you do with the 50 mg daily.
Then, this should be a LARGE clue, not the med for you, and request to change, no need of being more miserable as not the goal you are working for.
However, if the lower dose, doesn't cause you the challenges of overwhelming anxiety, along with tolerability, is workable, you may want to try to go slow, with low dose titration schedule a few more days. Maybe until you reach Zoloft 50mg. However, many patients and individuals, tolerate the potential heightening anxiety caused from the properties of the serotonin, they have benefited taking one half of the medication in the morning and the rest at hour of sleep. Note, each dose should be taken with cheese, or peanut butter. Do not take with simply crackers alone. This will set your stomach up for potential upset, as nothing for the medication to breakdown with a solid substance; remember, there are serotonin receptors in the gut, if you get an upset stomach, this will only serve to compound your anxiety situation. Drink plenty of water, when taking your scheduled doses, and do not use any substance like pop, diet soda, anything which has carbonic acid. This only serves to set you up for more potential gut upset, and whom is not anxious when they already do not feel well?
There is another medication, which is definitely not without side effects and adverse events, but in my experience with individuals, it overall, and remember, I am not saying that this is universal for all clients/individuals, seem to tolerate this medication, Buspar and generic name, Buspirone. This medication is used to treat anxiety disorders, and is similar to the SSRI's, which it takes 3 to 4 weeks for this medication to reach a therapeutic level, providing some symptom relief. This medication, can be easily adjusted, and the overall, agreed maximum dosage is 60 mg daily. It is usually administered three times daily, to keep up a steady blood level in the body, so your symptoms are covered as equally as possible each day. Sometimes, it is given twice daily as this works better for some people and their symptom control.
As with the SSRI's, Buspar is not addictive and has no addictive properties.
As another individual mentioned in answering this question, another SSRI, especially Celexa or the spin-off or child of Celexa, Lexapro may be more tolerant. In my opinion, if you were to go with Celexa, and were experiencing an actual diagnosis of unipolar depression along with an anxiety disorder, it would be more preferable to Lexapro. However, since Lexapro is considered to be 'more clean' more specific for symptoms, I believe it would preferable for the anxiety.
Again, being SSRI's or also known as bicyclics, they may give us similar experiences as Zoloft; but to be fair, they too, although have a psychiatric text or other source, for an appropriate starting dose, it needs to be tailored to your current level of anxiety to simply put you on some text book or other starting dose, may not work for you as we are all different.
Close to being done, but, I have worked with patients/ individuals, who did not have not such good luck with the SSRI's, have done well with Wellbutrin SR (12 hour duration), must be taken with cheese, meal, peanut butter, and not only with crackers. Newer version, Wellbutrin XL, which lasts longer than the aforementioned SR version. However, I have seen individuals flourish with the SR version versus XL version.
Finally, there are two medications, which are prescription, known as hydroxyzine pamoate (Vistaril)
and hydroxyzine HCL (Atarax) The Vistaril is usually more expensive, coming in suspension and capsules; Atarax, comes in a syrup and tablets, including film coated.
These two medications are in the antihistamine family, but are used more often in today's treatment of anxiety; sometimes more on a temporary basis for temporary periods of anxiety. Also, given for sleep and nausea, which can accompany anxiety. These are given more often than benzos, as are not addictive. Some times, under a physician or clinician order, may be used together with SSRI"s, SNRI's, even Buspar, and others.
Let me stress, you should not change, alter, stop, etc. any medication or regimen of that medication, your prescriber has initiated and you are taking. This could mean your life.
Call your prescriber, daytime or night-time, whenever, you are experiencing any vegetative side effects or adverse events, again the quicker addressed, you are being proactive in maintaining responsibility for your body's health and are a active partner with your prescriber. Remember, your prescriber is not, a mind reader! If you are experiencing complications after hours, again, do not hesitate to call the prescriber or prescriber's practice emergency number to seek help.
If any of these are not possible, do not hesitate to call 911; remember, it is your life and YOU ARE VERY, VERY IMPORTANT!
Best Wishes, Cindy
Hi, I took it as well for 3 days, I called my doctor immediately and he told me to stop taking it and gave me escitalopram. This works for me, however your doctor can advise you better, feel better soon.
It's not unexpected for some people to have side effects when first starting this type of medication and new or increased anxiety/panic is common. You may also feel "strange" as you put it. These side effects generally subside over just a few days to a week or two.
Let your doctor know you're having these problems... they may be able to decrease your dose temporarily or prescribe an ultra short course of a mild sedative to get you through this initial period.
- Sertraline uses and safety info
- Sertraline information for Healthcare Professionals (includes dosage details)
- Side effects of Sertraline (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.